Here's question #2...
This is about me.
I've been troubled the last few months about my period. I can't seem to stop bleeding long enough to let the doc look in there.
Been bleeding (1 week off) for 2 months now. Blackish, brownish ugly gross, etc. Sorry to gross out but I think the info may be important in getting an answer.
Neuro and other doc seem to think MS may be affecting my endocrine system. I have gotten "man-hair" in some areas and am thinning in areas that shouldn't be. (pubic area). Neuro also stated that Copaxone could be the cause.
It makes sense that hormones must be off but why would they tell me that but not do anything. Like offer hormone screening or something??? So, I'm just stuck like this. It would seem that ultimately there would be a deficiency in Vitamins somewhere along the line...???
Or are they hoping this will go away and not do anything else?
Any and all help/advice would be very helpful...
thanks and hugs,
Oh and in case you didn't read question #1, Ihaven't been able to get on here like I'd like to in quite some time and have missed you all terribly. Hope that you all are doing well and hope to get the other computer runnning quick so I can catch up!
It sounds as if something is definitely up in the hormone system and I would request some blood tests from your doctor and if it was me I would be going to see a gynaecologist immediately.
I had problems with heavy painful periods a year ago (aged 46) and I was sent to a gynaecologist who said I had fibroids and she offered to fit me with a Mirena Coil or have a hysterectomy. I went for the coil and have been very pleased and it took a couple of months for it to settle down but now periods are just normal.
My feeling is that whatever areas a consultant specialises in is obviously their interest and area of expertise so with all respect to your Neuro, he/she has done nothing to offer you further investigation and this needs to be done. Find yourself a gynae asap!!
Sarah has given you the perfect answer - get yourself to a gynecologist for testing. What you are describing is not normal and I would be curious what they are basing the copaxone related diagnosis on. Copax resembles protein that occurs naturally in our body and I'm not sure how that would affect hormones and menses.
But as I say here all the time, I am not the scientist or doctor so can't be sure about that answer.
Whatever the reason, you still need to be treated to get this under control.
That sounds like negligence on the part of the doctors.
Different things in the endocrine system can go wrong and affect your menses and your hair, from a pituitary tumor, to a thyroid issue, to an adrenal problem. Because there are so many possibilities, you may want to list those symptoms you mention above to your primary care doctor and ask for a referral to an endocrinologist for hormonal testing. I learned post-hysterectomy I have a pituitary tumor and am left wondering if that did not have some affect on the abnormal menstruation issues which I had.
Also, ask your doctor to check your ferritin levels (your iron stores), which my doctor tells me is the best indicator for iron in the body. You needn't be to the point of having your complete blood count being outside normal range in any way for you to have symptoms from low iron in your body (experience).
It is highly likely with your bleeding so much that your body's iron is low. This can cause headaches, extreme fatigue, rapid heart rate, and thinning hair, amongst other things.
With old blood like that, particularly if you have painful menses, you might consider talking to a gyn doctor about whether you might have endometriosis.
You also might want to ask about an endometrial biopsy- I had the old blood problem and one of those tests showed "abnormal proliferative" which I was told the first stage toward getting cancer. Unfortunately, birth control pills is what the doctor was pushing and with my chronic migraines and other concerns, I wasn't buying. You may have also heard that stress can affect menses as well, so you might want to talk to a gyn about that if you have been feeling stressed of late.
Have you gotten your thyroid checked? I did recently because I've been losing head hair. My doctor said my thyroid was fine but she wanted to put me on a pill to decrease my testosterone levels. She said high levels can cause heavy periods and hair growth in weird places, like on the face and stomach. Unfortunately I couldn't take the pill because it says not to if you have trouble urinating (which I believe the majority of MS-er's do).
I do hope you get some answers soon and I'm sorry you've had to deal with this!
You need a different ologist alright. I'd suggest starting with a gynecologist too. A consult can then be made to endocrinology if necessary. You are correct that blood work would help to pinpoint potential reasons for your present problems. Is it possible you are perimenopausal?
Just an FYI.....since a pelvic exam is based almost entirely on palpation, it can be done while you are bleeding. Most women just prefer to be examined when they aren't.
I bled for two years straight at the same time I was being diagnosed with MS. After doing an endometrial biopsy and it being negative my PCP sent me to a Gynecologist who specializes in abnormal bleeding.
I ended up having an endometrial ablation. She froze the lining of my uterous out. It took awhile for the periods to slow.
Then while on Copaxone it stopped for six months all together. She tested my hormones and I was not in Menopause. The week I went off Copaxone my periods went back to normal. I menses comes out orange and brown all the time since this started in 2006.
It turns out I do not exactly have polycycstic ovary disease but I do have ovarian cyst problems.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST